Searchable abstracts of presentations at key conferences in endocrinology
Endocrine Abstracts (2020) 70 AEP834 | DOI: 10.1530/endoabs.70.AEP834

Reproductive and Developmental Endocrinology

Vaginal bleeding and spotting in transgender men after initiation of testosterone therapy: A prospective cohort study (ENIGI)

Justine Defreyne1, Yuran Vanwonterghem2, Sarah Collet1, Sean Iwamoto3, Chantal Wiepjes4, Alessandra Fisher5, Thomas Schreiner6, Martin den Heijer4 & Guy T’Sjoen7

11 views


1Ghent University Hospital, Endocrinology; 2Ghent University Hospital, Department of Endocrinology; 3University of Colorado School of Medicine and Rocky Mountain Regional VA Medical Center, Department of Medicine, Division of Endocrinology, Metabolism & Diabetes, United States; 4Amsterdam University Medical Center, VUmc, Department of Endocrinology and Center of Expertise on Gender Dysphoria, Netherlands; 5, University of Florence, Women’s Endocrinology and Gender Incongruence Unit, Department of Experimental, Clinical and Biomedical Sciences, florence, Italy; 6Oslo University Hospital, Department of Endocrinology, Oslo, Norway; 7Ghent University Hospital,, Center for Sexology and Gender, Department of Endocrinology


Background: Persistent vaginal bleeding can be psychologically stressful and incongruent with gender identity in transgender men (assigned female at birth with male gender identity). Previous studieshave cross-sectionally described amenorrhea in cohorts of transgender men on intramuscular or subcutaneous testosterone injections. It remains uncertain which testosterone preparations most effectively suppress vaginal bleeding and when amenorrhea occurs after testosterone initiation. This study investigates the clinical effects of various testosterone preparations on vaginal bleeding and spotting in transgender men.

Methods: This prospective cohort study was part of the European Network for the Investigation of Gender Incongruence (ENIGI). Data on the persistence (yes/no) and intensity (continuous scale) of vaginal bleeding and spotting, serum sex steroid levels and body composition were prospectively and cross-sectionally assessed in 267 transgender men during a three-year follow-up period, starting at the initiation of various testosterone preparations. Testosterone therapy was aimed at male serum testosterone levels.

Results: After three months of testosterone, 17.9% of transgender men reported persistent vaginal bleeding and 26.8% reported spotting. The percentages reporting vaginal bleeding and spotting decreased over the first year of testosterone (bleeding 4.7% and spotting 6.9% at 12 months, respectively), with no participants reporting vaginal bleeding or spotting after 18 months of testosterone.

Factors associated with vaginal bleeding or spotting included lower serum testosterone levels and being on testosterone gel, as compared to injections (e.g., esters or undecanoate preparations). If vaginal bleeding persisted, starting progestogens at three months resulted in a decrease in the intensity of vaginal bleeding and spotting.

Discussion: Testosterone therapy aimed at male physiologic ranges will result in cessation of vaginal bleeding and spotting in the majority of transgender men within three months. If not, serum testosterone levels should be measured and testosterone dose adjusted to achieve serum testosterone levels in the physiologic male range. Adding a progestin can be considered after three to six months if bleeding persists. Providers should be aware that cessation of bleeding can be more difficult to achieve in transgender men with lower serum testosterone levels or those on testosterone gel.

Volume 70

22nd European Congress of Endocrinology

Online
05 Sep 2020 - 09 Sep 2020

European Society of Endocrinology 

Browse other volumes

Article tools

My recent searches

No recent searches.

My recently viewed abstracts

No recent abstracts.